Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 20, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 16, 2013, 7:06 PM EDT for Otsego County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2013, 7:06 PM EDT (23:06 UTC)
- Expired
- Jun 16, 2013, 7:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 25 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
825
WUUS53 KAPX 162306
SVRAPX
MIC137-162330-
/O.NEW.KAPX.SV.W.0020.130616T2306Z-130616T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
706 PM EDT SUN JUN 16 2013
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 730 PM EDT
* AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
VANDERBILT...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EASTERN CORWITH TOWNSHIP AND PICKEREL LAKE AROUND 715 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4504 8437 4501 8438 4508 8477 4512 8476
4512 8473 4520 8474 4520 8436 4505 8437
TIME...MOT...LOC 2306Z 282DEG 36KT 4515 8462
HAIL...<.75IN
WIND...60MPH
$$
JZ2 follow-up statements
461
WWUS34 KAPX 162315
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
715 PM EDT SUN JUN 16 2013
MIC137-162330-
/O.CON.KAPX.SV.W.0020.000000T0000Z-130616T2330Z/
OTSEGO MI-
715 PM EDT SUN JUN 16 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTSEGO COUNTY UNTIL 730 PM EDT...
AT 713 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EASTERN
CORWITH TOWNSHIP...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHEASTERN
OTSEGO COUNTY...MAINLY IN THE PIGEON RIVER STATE FOREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4504 8437 4501 8438 4507 8469 4520 8459
4520 8436 4519 8436
TIME...MOT...LOC 2315Z 282DEG 34KT 4513 8451
HAIL...<.75IN
WIND...60MPH
$$
JZ925
WWUS34 KAPX 162328
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
728 PM EDT SUN JUN 16 2013
MIC137-162338-
/O.EXP.KAPX.SV.W.0020.000000T0000Z-130616T2330Z/
OTSEGO MI-
728 PM EDT SUN JUN 16 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTSEGO COUNTY
WILL EXPIRE AT 730 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES INTO MONTMORENCY COUNTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GAYLORD.
LAT...LON 4504 8437 4501 8438 4507 8469 4520 8459
4520 8436 4519 8436
TIME...MOT...LOC 2328Z 282DEG 34KT 4510 8434
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:16 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 4:16 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 416 PM EDT SUN JUN 16 2013 .SYNOPSIS... ISSUED AT 416 PM EDT SUN JUN 16 2013 A WEAK SYSTEM DROPPING INTO THE GREAT LAKES TODAY...WILL SLOWLY EXIT NORTHEAST INTO QUEBEC MONDAY. THIS PATTERN WILL GENERATE MORE HUMID CONDITIONS ALONG WITH A FEW THUNDERSTORMS ACROSS NORTHERN MICHIGAN THROUGH MONDAY. A LARGE AREA OF HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES AND UPPER MIDWEST MONDAY NIGHT...AND WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO THURSDAY. THIS PATTERN WILL GENERATE SOME SUN ALONG WITH NEARLY SEASONAL TEMPERATURES...OVER THE GREAT LAKES THROUGH MIDWEEK. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 416 PM EDT SUN JUN 16 2013 AFTERNOON SURFACE ANALYSIS SHOWS A WAVY FRONTAL BOUNDARY EXTENDING FROM A LOW OVER NORTHEAST ONTARIO...ARCING SOUTH/SOUTHWEST BACK INTO SOUTHERN LOWER MICHIGAN THEN STRETCHING WEST ACROSS IOWA/NORTHWEST MISSOURI AND ACROSS KANSAS. SECOND AREA OF LOW PRESSURE WAS SPINNING OVER LAKE WINNIPEG...ASSOCIATED WITH A WEAKENING UPPER LEVEL DISTURBANCE WHICH IS SPINNING A TRAIN OF SMALL SHORT WAVES EASTWARD...ONE EVIDENT OVER EASTERN NORTH DAKOTA...A SECOND ALONG THE MINNESOTA/WISCONSIN BORDER AND A THIRD MOVING EAST ALONG THE MICHIGAN/WISCONSIN BORDER. MAIN SHORT WAVE TROUGH OVER MANITOBA WILL DROP SOUTHEAST INTO THE UPPER MIDWEST BY MONDAY AFTERNOON...WHICH IN TURN WILL ALLOW THE FRONT OVER NORTHWEST ONTARIO TO SINK INTO LOWER MICHIGAN LATER TODAY/MONDAY. BETTER MOISTURE/CLOUD COVER IS LOCATED BEHIND THE BOUNDARY...WHILE PRECIPITATION AHEAD OF IT DIURNALLY DRIVEN SO SOME OF THIS WILL FALL APART WITH LOSS OF HEATING. BUT AM CURIOUS ABOUT CONVECTION AHEAD OF NORTHWEST MINNESOTA VORTICITY CENTER WHICH IS A PRETTY HEALTHY LOOKING WAVE. THIS FEATURE WILL PROBABLY REACH NORTHWEST LOWER TOWARD MIDNIGHT...AND THINK THAT ASSOCIATED CONVECTION MAY HAVE ENOUGH INERTIA TO PUSH INTO THE AREA LATER THIS EVENING. OVERNIGHT...AS COLD FRONT DROPS IN WILL SEE ANOTHER ROUND OF PRECIPITATION CHANCES SPREAD IN FROM THE NORTH ALONG AXIS OF BETTER MOISTURE AND SOME FRONTOGENETIC SUPPORT. MONDAY SHAPING UP TO BE A CLOUDIER DAY AS FRONT CONTINUES ITS PUSH SOUTH INTO CENTRAL LOWER MICHIGAN. RAIN SHOWERS/EMBEDDED THUNDERSTORMS SHOULD BE ONGOING MONDAY MORNING...BY AFTERNOON THE TREND SHOULD BE DRIER ACROSS EASTERN UPPER...BUT SOME HEATING ALONG/AHEAD OF THE BOUNDARY SOUTH OF THE M-72 CORRIDOR MAY ALLOW FOR ADDITIONAL THUNDERSTORM DEVELOPMENT SIMILAR TO WHAT IS OCCURRING TODAY ACROSS NORTHERN ONTARIO. && .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 416 PM EDT SUN JUN 16 2013 MONDAY NIGHT...WITH THE 500 MB TROUGH AXIS EAST OF THE FORECAST AREA, AND THE FRONT SOUTH OF THE FORECAST AREA, THE REGION DRIES OUT RAPIDLY. HIGH PRESSURE WILL BUILD INTO THE REGION BY 06Z AND QUICKLY OVERSPREAD THE REGION OVERNIGHT. THE MOISTURE IN THE 700-500 MB LAYER DRIES OUT PRETTY QUICK SO THAT BY 09Z THE RH IS DOWN BELOW 10% ON THE NAM (GFS AND ECMWF IS ABOUT THE SAME). THE 850 MB MOISTURE TAKES A LITTLE LONGER TIME FOR THE CLEARING, BUT THAT TOO GETS TO M-55. THE ECMWF IS A LITTLE SLOWER AT CLEARING OUT THE LOWER CLOUDS. WITH THE NAM AND GFS ON PAR WITH THE FORECAST. TUESDAY...LOOKED AT THE 850 MB MOISTURE AND THINK THAT THE 50% OR SO WILL ALLOW THE SKY TO TURN OUT MOSTLY SUNNY, ALTHOUGH IF THE NAM IS RIGHT PART OF NC LOWER AND E UPPER WILL BE PARTLY SUNNY. WITH THE SFC HIGH AND THE 500 MB VORT MAX TRAVELING SOUTH OF THE AREA, WILL EXPECT THAT THE SUBSIDENCE WILL CLEAR OUT THE SKY. TUESDAY NIGHT...THE CORE OF THE HIGH DROPS SE ACROSS THE STATE. MOISTURE DRIES A BIT A 850 MB AND WITH THE DRY UPPER LEVELS, WILL GO MOSTLY CLEAR WITH THE TEMPERATURES DROPPING TO THE MID 40S. WEDNESDAY...THE HIGH CONTINUES TO MOVE OFF TO THE SOUTHEAST, AND THE RETURN FLOW BEGINS. WILL GO TOWARD THE GFS MORE OPTIMISTIC FORECAST WITH THE MOSTLY SUNNY DAY, ALTHOUGH PORTIONS OF THE FORECAST AREA, LIKE NC LOWER MAY CU UP A BIT FOR A PARTLY SUNNY SKY. OVERNIGHT, A 500 MB SHORTWAVE TROUGH DROPS INTO THE NORTHWEST FLOW AND WITH A LITTLE MOISTURE WILL ALLOW FOR THE CHANCE OF SHOWERS. THE MODELS ARE THINNING OUT THE MOISTURE THROUGH THE OVERNIGHT PERIOD, HOWEVER, SO WILL KEEP THE POPS LOW AT THIS POINT. WITH THE ECMWF, THERE IS ONLY A GLANCING BLOW TO E UPPER, WHILE THE GFS HAS A SMALL AREA THE GETS GOING OVER C AND E UPPER. WOULDN'T BE SURPRISED IF NOTHING HAPPENS. EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, IT LOOKS LIKE WE GET INTO A NW FLOW PATTERN THAT COULD BRING SCATTERED SHOWERS AND THUNDERSTORM. HOWEVER, THE MODELS ARE BEGINNING TO BACK OFF OF THAT IDEA, WITH A FAIR AMOUNT OF DRY AIR IN THE 700-500 MB LAYER AND THE HUDSON BAY HIGH THAT IS DRIFTING SE OVERNIGHT. FRIDAY, THE MODELS HAVE BOTH BACKED OFF OF BRINGING ANYTHING THROUGH SO HAVE LOWERED THE POPS TO SLIGHT CHANCE. FRIDAY NIGHT, LOOKS LIKE THERE COULD BE A DIRTY RIDGE BRINGING NOCTURNAL THUNDERSTORMS...MAINLY OVERNIGHT. IF THE MODELS HAVE IT RIGHT, WE COULD MISS OUT OF THIS WITH THE MAIN ACTION FIRING UP TO THE WEST AND DROPPING SOUTHEAST. SATURDAY, MODELS HAVE SOME SORT OF CONVECTIVELY FORCED VORT MAX AT 500 MB THAT IS KICKING OFF MORE SHOWERS AND THUNDERSTORMS. VORT IS SO FORCED ON THE ECMWF THAT IT KICKS A SFC LOW OUT FROM THAT SFC LOW IN THE PLAINS. NOT SURE I BELIEVE THAT. WILL KEEP THE CHANCE POPS. SUNDAY, LOOKS LIKE WE ARE CAUGHT BETWEEN SYSTEMS. THE ECMWF IS DRY AND THE GFS HAS A LOT OF CONVECTIVELY DRIVEN BULL'S EYES TO THE SOUTH OF US, THIS DOESN'T INSPIRE A LOT OF CONFIDENCE IN THE FORECAST. SO WILL KEEP THE CHANCE POPS LOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 200 PM EDT SUN JUN 16 2013 VFR CONDITIONS EXPECTED THROUGH TONIGHT OUTSIDE OF A BRIEF PERIOD OF MVFR/HIGH END IFR CEILINGS AT PLN THROUGH ABOUT 20Z. ADDITIONAL SHOWERS POSSIBLE TONIGHT INTO MONDAY MORNING. && .MARINE... ISSUED AT 416 PM EDT SUN JUN 16 2013 PRESSURE GRADIENT REMAINS WEAK AS COLD FRONT TO THE NORTH DROPS INTO THE UPPER LAKES TONIGHT/EARLY MONDAY. WINDS WILL SHIFT TO A MORE NORTHEASTERLY DIRECTION OVERNIGHT AS THE BOUNDARY PASSES THE NEARSHORE ZONES SURROUNDING EASTERN UPPER...WITH A BIT OF AN EASTERLY SYNOPTIC COMPONENT ALL AREAS MONDAY THROUGH LAND/LAKE DIFFERENTIAL HEATING WILL RESULT IN LOCAL CHANGES IN WIND DIRECTION. HEADLINE CRITERIA CONDITIONS NOT EXPECTED THROUGH MONDAY. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SYNOPSIS...KAB SHORT TERM...JPB LONG TERM...JSL MARINE...JPB
Hazardous weather outlook, Jun 16, 4:17 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EDT SUN JUN 16 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 417 PM EDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL OVER ONE-HALF INCH DIAMETER AND WIND GUSTS OVER 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THERE WILL BE VARYING CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. JPB/JSL
In the hours before
Special weather statement, Jun 16, 1:20 PM EDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 120 PM EDT SUN JUN 16 2013 MIZ008-161815- CHIPPEWA MI- 120 PM EDT SUN JUN 16 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KINROSS...OR 14 MILES SOUTHWEST OF SAULT STE. MARIE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KINROSS... BARBEAU... PICKFORD... KELDEN... MUNUSCONG... GOETZVILLE... RABER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JPB
Special weather statement, Jun 16, 6:43 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 643 PM EDT SUN JUN 16 2013 MIZ019-021-022-162315- ANTRIM MI-CHARLEVOIX MI-OTSEGO MI- 643 PM EDT SUN JUN 16 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOYNE CITY...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... GAYLORD AROUND 705 PM EDT. JOHANNESBURG AROUND 715 PM EDT. JZ
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.